How can I avoid weight gain from fertility drugs?
Asked by wishingforababy on Dec 22, 2008
in Family & Pregnancy
I've been trying to get pregnant for five years. When I did a cycle of Clomid, I gained 5 pounds, and then a few months ago, I did a cycle of injectables (Gonal-F, Ovidrel, and then progesterone), and I gained 15 pounds in a month! Five of those pounds went away, but 10 lb didn't disappear. I'm struggling now to lose those 10 pounds, but I will be doing another medicated cycle in a month. I do not want to gain another 10 pounds! Is there anything I can do to minimize the weight gain? I know weight gain is a side effect, but could there be something I can do to prevent such a drastic weight gain again? I don't know how many more cycles of drugs I will be doing, and I would hate to think every time we try, I'll gain another 5 or 10 lb.
You can't do much to avoid weight gain and bloating from fertility treatments. Weight gain is a normal medication side-effect, but you can try to prevent it, both now and during your treatment, by aiming for a 1600 calorie diet with 2300 mg or less of sodium to treat bloating, and lots of water, high potassium fruits, vegetables, lean meat and fish, and at least 30 minutes of aerobic exercise everyday. Develop a support system and coping mechanisms to sustain you because many women gain weight from eating to cope with stress. Also consider accupuncture for infertility to augment conventional fertility treatments and to reduce stress.